Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Quad Cities, IA

May 18, 2000Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 12:43 PM CDT for Whiteside County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 12:43 PM CDT (17:43 UTC)
Expired
May 18, 2000, 1:30 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:55 PM CDTHail 0.75Morrison, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 181744
SVRMLI
ILC195-181830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 130 PM CDT

* AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER ALBANY. OTHER SEVERE    
  THUNDERSTORMS WERE LOCATED OVER LYNDON AND NEAR PENROSE.
  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH. 
 
* SOME LOCATIONS IN THE WARNING INCLUDE WHITE PIGEON...UNION         
  GROVE...ROUND GROVE...PROPHETSTOWN...PENROSE...NEWTON              
  LYNDON...HAMILTON CORNERS...FENTON...EMERSON...BROOK HAVEN AND     
  AGNEW

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THED STORM PASSES.

LAT...LON 4177 9027 4161 8992 4190 8963 4194 8991

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, May 18, 2:32 AM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CDT THU MAY 18 2000

7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER
ABOUT IN LINE WITH 00Z MODEL FORECASTS.  A STATIONARY FRONT EXTENDS
EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA.  STRONG
OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT
SOUTHWARD.  WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION
OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY
STACKED SYSTEM.

MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN
TODAY.

00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE
STRONGER AND FASTER THAN THE ETA/NGM.  WILL LEAN TOWARD THE LATTER
WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA
BORDER.  THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT.

THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA
TODAY AND THIS EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT NORTH
OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE
ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC
THREAT ALONG AND SOUTH OF THE FRONT.  THE FORECAST TIMING OF THE
SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS
AFTERNOON SUPPORT THIS.

A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON
AND EVENING.  PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150
PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS.
HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT
OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER
SOUTHERN MN AND SOUTHERN WI.  SO...WILL MENTION HEAVY RAIN AS A
LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH.

THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES.

WOLF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Special weather statement, May 18, 10:28 AM CDT, 2 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-190500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT THU MAY 18 2000

...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS
AFTERNOON...

A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP
BY AFTERNOON.

STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT
WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE
PRIMARY RISK AND LOCALLY HEAVY RAINS.

AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE
FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE
HAIL AND STRONG WINDS.  HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE
LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME
APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING.

THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD
THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO
TONIGHT.

EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE
WEATHER REPORTS TO QUAD CITIES WFO.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside50 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson50 min
May 18, 2:29 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island46 min
May 18, 3:14 PM CDTSevere Thunderstorm WarningDVNHenry31 min
May 18, 3:14 PM CDTTornado WarningDVNHenry31 min
May 18, 3:21 PM CDTTornado WarningDVNBureau24 min
May 18, 3:28 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
May 18, 3:43 PM CDTTornado WarningDVNBureau47 min
May 18, 3:47 PM CDTTornado WarningDVNHenry28 min
May 18, 4:41 PM CDTTornado WarningDVNPutnam34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.